In this issue of The Journal, Singh et al (p 115) and Brown et al (p 120) report a total of three deaths of female patients who had adhered faithfully to a liquid protein diet (providing about 300 kcal/day in the form of protein hydrolysate) for five to six months. The immediate cause of death in every case was refractory ventricular tachycardia and fibrillation. A fourth patient experienced repeated episodes of ventricular tachycardia, but, after a stormy course, her condition was controlled with phenytoin sodium. The patient subsequently recovered. The ECGs of all four patients showed gross abnormalities of repolarization characterized by prominent U waves and QTc prolongation. All of the patients were relatively young women aged 27 to 35 years, and, except for their obesity, all had been in good health before undergoing supplemented fasting.
At the time the cardiac complications were first observed, the patients had lost
Van Itallie TB. Liquid Protein Mayhem. JAMA. 1978;240(2):144–145. doi:10.1001/jama.1978.03290020066028
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: